My son was diagnosed with Partial Complex seizures several years ago, the doctor put him on high doses of Trileptal. My cousins' son was also on this same medicine around the same time. I worked as an assistant nurse and had a child take this medicine now all three of these kids are large. Massive arms, calves and of course weight gain. I can't find any thing that says it causes this but am sure it is related some how. Any comments?
Welcome to the site dedillon - and hope you find what you are looking here in the way of support, information and a good measure of compassion. I have to say that I am leery of this medication as it has been known and proven to cause developmental delays. There are risks associated with this med as well which means close supervision and regular blood sodium levels. The weight gain could mean the sodium levels are way off and I would suggest consulting with your son's neurologist. If he doesn't have one... he needs one.
What is the primary med and what is the add-on?? I do not see Trileptal listed listed in either category but that doesn't mean it doesn't have another name. For instance, carbamazepine as first-line and then lamotrigine as the add-on. Then their is phenytoin as first-line and then gabapentin as the add-on.
This is a very difficult condition to control and could also be considered for surgery which has been shown to vastly improve the the seizures or get rid of them altogether. I have seen people lose weight because of the add-on meds. A lot of them have side effects such as nausea or motion sickness so that explains the weight loss for them but not the weight gain for your situation. But again, because of the sodium levels and constant need to monitor that... I could see a situation where "bloating" becomes an issues if because the kidneys have trouble filtering...
I think this is going to be a journey for you and not a one med does it all sort of situation. There are many ways to control the seizures... and lots of testing.
I hope this has given you something to think about and please keep us informed so that we can support you along the way and through this journey. I am sure it has been a frustrating one, too...
- Trileptal Information for Consumers
- Trileptal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Trileptal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 29 Sep 2011 • 2 answers
Does anyone hav any reccomendations for a mood stabilizer that doesn't cause weight gain for someone
Updated 8 Apr 2012 • 2 answers
Updated 18 Apr 2013 • 3 answers
Updated 6 Jan 2015 • 1 answer
Updated 21 Mar 2018 • 1 answer